Texas, 2023

Lightning Strike in Texas, April 6, 2023

April 6, 2023 · NWS HGX · 1 event in 1 county or zone

A lightning strike caused some damage to a home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A lightning strike caused some damage to a home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 6, 5:23 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 6, 5:23 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
623 PM CDT Thu Apr 6 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday Night)
Issued at 413 PM CDT Thu Apr 6 2023

A wet day has prevailed, especially across our far north-
northwestern counties, roughly along and west of a line from
Columbus to Montgomery to San Jacinto. These areas have received
between 1 to 3 inches of rain with isolated pockets of 4 inches
over the past 24 hrs. This activity over SETX has been developing
mainly along a quasi-stationary 850mb front, which is maximized
with the 925:850mb frontogenetic boundary extending from central
TX to the ArkLaTex region. With MUCAPE around 1000 J/kg and mid
level instability around 6.5 to 7 degC/km, elevated thunderstorms
have been reported in some of the strongest storms.

The environment will continue to be favorable for increasing rain
and storm chances with the potential for training storms tonight
through late Friday. An inverted trough/coastal sfc low will
continue to move north-northeast across the region tonight. This
sfc trough will enhance deep moisture convergence at low levels.
Aloft, diffluent flow due to the SW Pacific flow and jet dynamics
remain strong, leading to increasing confidence in widespread
moderate to heavy rain across the region. This risk of isolated
flash flooding is still possible. Therefore, WPC kept our region
under a Slight risk of Excessive Rainfall in their Day 1 Outlook.
Severe weather looks low, however with deep layer shear around 25
to 35 knots and decent instability, cannot rule out isolated
large hail and gusty winds with some of the strongest
thunderstorms through Friday morning. The best potential for
severe weather will roughtly be along and south of the I-10
corridor.

Showers and scattered thunderstorms will still be ongoing by Friday
morning as the parade of shortwaves aloft continues. Sfc high
pressure will finally build in over the Southern Plains during the
day, pushing the sfc trough and mid-level impulses of energies
offshore/further east. For this round of showers and storms, the
location of the highest rainfall amounts is progged to be along the
coastal counties. Additional rainfall totals from 1 to 3 inches can
be expected with isolated higher amounts up to 5 inches possible
through Saturday morning.

Rain and storms should gradually diminish from northwest to south-
southeast by Friday evening and night. A few showers will still be
possible along the coast through Saturday morning.

JM

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 413 PM CDT Thu Apr 6 2023

With the strong mid/upper trough exiting further to the E/NE by Sat,
rain chances should be on the decrease across SE TX. Light NE winds
at the low levels along with lingering mid and high clouds (via the
zonal flow aloft) will help to keep highs for Sat just slightly cool-
er than normal: upper 60s to around 70. As clouds continue to clear,
highs on Sun could be a bit warmer (in the lower to mid 70s) but we
will continue to be under the influence of the cooler/drier airmass.
Lows this weekend will range from the mid to upper 50s over the nor-
thern counties...upper 50s to around 60 for the central to southern
counties...and the mid 60s at the immediate coast.

Models are hinting at the possibility of some low POPs (and increas-
ing clouds) by Mon as the building mid/upper ridge over the western
CONUS drags a strong shortwave down the Southern Plains (via the NW
flow aloft). But not too sure there will be enough moisture for much
of anything at this time. Otherwise, the weather for this next week
looks to remain dry/mild/quiet with the mid/upper ridge to the west
and generally light E/NE winds persisting at the lower levels. High
temperatures to warm from the upper 70s during the first half of the
week to the lower 80s for the second half. Lows should be mainly in
the 50s...warming to the 60s by the end of the week. 41

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 623 PM CDT Thu Apr 6 2023

Low ceilings and occasional visibilities (mainly MVFR/IFR and possible
LIFR) can be expected this evening, overnight and possibly for a large
part of the day tomorrow as periods/rounds of SHRA/TSRA move across
the area. Elevated and occasionally gusty N to NE winds can be expected
too. Might see some gradual improvement (from NW to SE) heading into
tomorrow evening/night.

42

&&

.MARINE...
Issued at 413 PM CDT Thu Apr 6 2023

Moderate to occasionally strong north to northeast winds are
expected this evening through early Friday. The coastal waters
will be positioned between a stationary cold front to the east and
a high pressure centered over the Plains. However, rain and storm
chances will be on the increase late this afternoon through late
Friday as a surface coastal low develops and moves across the
Upper TX coast. Therefore, scattered to numerous showers and
thunderstorms are expected during this time-frame. Locally heavy
rainfall, small hail and gusty winds will be the main weather
hazards. With moderate to strong winds expected, a Small Craft
Advisory is in effect for all coastal waters and bays. Drier
conditions and light to occasionally offshore winds return
Saturday and will persist into late Sunday. Light onshore winds
resume by Monday.

JM

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  52  57  52  67 /  90  80  40   0
Houston (IAH)			  58  65  56  71 /  90  90  50  10
Galveston (GLS)			  64  71  62  72 /  90  90  60  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Friday afternoon for TXZ436>439.

GM...Small Craft Should Exercise Caution until 7 PM CDT this evening
     for GMZ330-335-350-355-370-375.

     Small Craft Advisory until 7 AM CDT Friday for GMZ330-350.

     Small Craft Advisory until 10 AM CDT Friday for GMZ335-355.

&&

In the hours before

Special weather statement, Apr 6, 3:14 PM CST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
414 PM CDT Thu Apr 6 2023

TXZ214-439-062145-
Chambers TX-Bolivar Peninsula TX-
414 PM CDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of northeastern
Galveston and east central Chambers Counties through 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
High Island, or 14 miles south of Hamshire, moving northeast at 10
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stowell and Winnie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2958 9436 2962 9446 2982 9440 2980 9436
      2959 9435
TIME...MOT...LOC 2114Z 210DEG 8KT 2966 9439

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 6, 4:53 PM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
553 PM CDT Thu Apr 6 2023

TXZ197-198-211-212-062330-
Washington TX-Waller TX-Grimes TX-Austin TX-
553 PM CDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of northeastern Austin,
south central Grimes, southeastern Washington, northwestern Waller
and northwestern Harris Counties through 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellville, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hempstead, Prairie View, Bellville and Pine Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3032 9618 3021 9591 3016 9595 3016 9596
      3015 9596 2989 9618 2994 9630
TIME...MOT...LOC 2252Z 210DEG 35KT 2998 9619

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Local storm report, Apr 6, 7:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
826 PM CDT THU APR 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     FLASH FLOOD      5 WSW MONTGOMERY        30.36N 95.77W
04/06/2023                   MONTGOMERY         TX   LAW ENFORCEMENT

            HIGH WATER ON ROADS IN THE DOBBIN AREA,
            INCLUDING THE INTERSECTION OF DOBBIN ROAD
            AND COUNTRY ROAD, AND THE INTERSECTION OF
            MOUNT MARIAH ROAD AND FM 1486.

&&
Special weather statement, Apr 6, 8:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
927 PM CDT Thu Apr 6 2023

TXZ210>212-226-227-070300-
Waller TX-Wharton TX-Colorado TX-Fort Bend TX-Austin TX-
927 PM CDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of eastern Colorado,
northern Wharton, southeastern Austin, northwestern Fort Bend and
southeastern Waller Counties through 1000 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wallis, or 7 miles south of Sealy, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Katy, Sealy, Brookshire, Wallis, Fulshear, Simonton, San Felipe,
Pattison, Weston Lakes and Cinco Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2955 9617 2968 9625 2990 9590 2968 9576
TIME...MOT...LOC 0227Z 242DEG 19KT 2966 9613

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The radar

The Houston radar (KHGX), 58 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
April 6, 9:00 PM CST
Where
Harris County, 1.38 mi WNW of Spring Branch
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
29.810, -95.540

Lighting caused a house fire on Knoboak Drive near the intersection of Hammerly Blvd and Gessner Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080608.